Wyoming, 2020

Flooding in Wyoming, June 29 to 30, 2020

June 29 to 30, 2020 · NWS RIW · 2 events in 1 county or zone

Heavy rain and snow melt raised the levels of the Wind River across central and eastern portions of Fremont County. 3 feet above flood stage around 11 pm on July 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Heavy rain and snow melt raised the levels of the Wind River across central and eastern portions of Fremont County. The Wind River near Kinnear, Wyoming crested around 10.3 feet, 0.3 feet above flood stage around 11 pm on July 29th. At Riverton, Wyoming, the Wind River crested at 9.2 feet, 0.2 feet above flood stage on the evening of the 30th before retreating. In both cases, the flooding was only in low lying areas near the river and caused no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 29, 3:09 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 29, 3:09 AM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
409 AM MDT Mon Jun 29 2020

.SHORT TERM...(Today through Tuesday)
Issued at 400 AM MDT Mon Jun 29 4000

Scattered showers with mountain snow showers continue in the west
early this morning. Snow levels as low as 8500 feet MSL based on
temps. Webcams have shown snow at Teton and Togwotee passes
overnight. Fast moving showers have occurred in the central and
north with occasional lightning. All this precipitation is a
result of a storm system spinning over Idaho. This upper level
storm system will remain over Idaho today and slowly move north
northeast tonight and make its way into western Montana on
Tuesday. Showers and isolated thunderstorms will occur in the
west today with a decrease in activity tonight. The central zones
will see isolated morning showers with an increase in activity
during the afternoon into the evening. For the east zones, dry for
most of the day with showers and storms developing after 21Z and
continuing through midnight, then decreasing. Some storms in
Johnson and Natrona counties could be strong with hail and strong
wind gusts. High temperatures will be in the 40s and 50s in the
west with 60s and 70s in the central and east. Some 80s are
expected in eastern Natrona county and southeast Johnson county
where the warm air will surge back today. Lows tonight will be in
the 30s in the west with 40s and 50s in the central and east.

Tuesday will see another round of showers for the west with a few
storms possible. Scattered showers and storms will occur east of
the divide Tuesday afternoon into the evening. Some storms will
produce small hail and gusty wind. Breezy to windy across the
central and south Tuesday. High temperatures will be in the 50s
for the west with 60s to mid 70s for the central and east.

.LONG TERM...(Tuesday night through Sunday)
Issued at 400 AM MDT Mon Jun 29 4000

The models can't agree on the positioning of the low and trough for
Tuesday night and Wednesday other than showing a broad area of
troughing and basically west-southwest flow across Wyoming. The
pattern overall is keeping a moisture flow across the west and north
for showers and storms through Wednesday. Temperatures will show a
slow decline through Wednesday, before starting a warm up into the
weekend. Models are in agreement on a new low and trough entering
the Pacific NW on Thursday and this system will pull northeastward
into Montana and Canada. Flow will be southwesterly, allowing for a
series of shortwaves to move through Montana and clip northern
Wyoming. The north and northwest areas will still see some afternoon
and evening convection Thursday and Friday, with the rest of the
state seeing a nice drying trend.

On Saturday, a quick moving shortwave will clip western Wyoming
bringing a better chance of showers and thunderstorms across a much
broader area. This includes the south and central areas. The GFS is
more aggressive with this system with higher PoPs, so we dropped them
just a bit to be more in line with the other models. Sunday will see
showers and storms develop in the afternoon and evening mainly
across the northern half of the forecast area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday)
Issued at 400 AM MDT Mon Jun 29 4000

Areas of rain with MVFR cigs and vsby along with LCL IFR cigs across
KJAC, KCOD, and KWRL will persist through the day today. The rain
will turn to snow at elevations of 8000 feet and higher this
morning. At KBPI and KPNA, expect low VFR conditions with MVFR
conditions from cigs returning to these TAF sites by 12Z this
morning when areas of rain return to these areas. Low VFR
conditions are expected this morning at KLND and KRIW with MVFR
ceilings at times. Scattered afternoon thunderstorms are expected
at KLND and KRIW today. VFR conditions are expected at KCPR
with some evening showers and storms after 00Z. A gusty southwest
wind will occur today at KCPR. Expect west winds of 20 to 30
knots this afternoon at KRKS.

&&

.FIRE WEATHER...
Issued AT 400 AM MDT Mon Jun 29 4000

Showers with isolated thunderstorms will occur over the west today
decreasing in coverage tonight. Then more showers in the west with
isolated storms on Tuesday. East of the continental divide,
scattered showers and thunderstorms today and tonight with the
best chance of storms in Johnson and Natrona counties. Breezy to
windy areas today into this evening. Natrona county will see windy
conditions around noon through 6 PM with low relative humidity.
This would lead to elevated fire concerns in this location.
Tuesday will see scattered afternoon and evening showers and
storms along and east of the divide. Smoke dispersal today and
Tuesday will be poor to fair in the west, good to excellent for
the central and east.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...Swanson
AVIATION...Lipson
FIRE WEATHER...AR
Hazardous weather outlook, Jun 29, 3:18 AM MST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
418 AM MDT Mon Jun 29 2020

WYZ001>020-022>030-301200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
418 AM MDT Mon Jun 29 2020

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms will occur today and tonight.
Some storms will have hail and strong wind gusts, especially in
Johnson and Natrona counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Scattered thunderstorms along and east of the
continental divide will occur with small hail and gusty wind.

Wednesday...A chance of thunderstorms over northwest Wyoming.

Friday and Saturday...Isolated afternoon and evening
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Fremont

When
June 29, 5:00 AM MST to June 30, 2:00 AM MST
Where
Fremont County, 5.7 mi ESE of Willow Creek to 6.26 mi ESE of Willow Creek
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.247, -109.026

Flood, Fremont

When
June 30, 6:00 AM MST to 11:59 PM MST
Where
Fremont County, 1.5 mi S of Riverton to 1.28 mi SSW of Riverton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.008, -108.383

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899505, 899506.